It might sound like a pretty stupid question, i bet you read it and went ‘well it’s a deficiency in vitamin B12…duh’, and yes you’re right but what are the in’s and out’s of this deficiency? I spoke to my friend who has recently discovered she suffers with this and she urges people to get tested and speak out about it more! As we sat in a beautiful coffee shop in Blackheath sipping on coffee and devouring gluten free chocolate cake the conversation turned a little more serious…
What actually is B12 deficiency?
B12 is a vitamin which comes from protein sources. When you lack the vitamin you can usually take supplements/pills to make up for it but in my friends case she has to get an injection every three months. Her stomach has stopped absorbing the vitamin from food and the only way to get the vitamin into her blood stream is by the injection. Unfortunately, my friend has always suffered with stomach problems and more recently it’s become apparent that the cause of her stomach pains, bloating, emotional break downs, forgetfulness and general daze is all because she lacks in Vitamin B12! Who knew the affect of lacking in one vitamin could cause so many issues!
How does the deficiency affect you?
It’s something you have to deal with everyday. It can make you exhausted, have muscle ache, feel spacey and generally depressed. You have to find the lighter side of things and just understand how your body is feeling and go with it. Exercising is very hard. Some days you can feel 100% and the next day your muscles will be depleted, from nothing, just general tiredness. You can feel so tired you have no energy to do anything let alone exercise. The fact is exercising releases endorphins and ultimately would help the depression but then is it worth feeling 10 times more tired and drained…it’s a tough call, especially when lacking the vitamin affects muscle repair.
How do you deal with it?
My friend laughed and said ‘I don’t’. But in reality you just have to carry on. She has an injection every 3 months for the rest of her life…now that’s a long time! When she has the injection it’s like an orange gel they inject to you which you can feel going in it’s gross and painful but only lasts a short while. My friend is very open about the subject and let’s people understand when she is due for an injection as she may be extra emotional and tense. Aerobic exercise helps, long strolls relieve a lot of stress. You just have to accept it and do what you can, look after yourself and listen to your body.
What advice would you give to others?
Simple. If you are suffering with any of the symptoms, go and get checked. Go to your GP and ask for a blood test to be done. Eat enough protein in your diet, or take vitamins if you struggle to get protein in if your a veggie or vegan. Look after your body, you only ever have 1!